Fentanyl is a narcotic or opiate drug. The primary medical use for narcotic drugs is for the control of moderate to severe pain.

Fentanyl is an extremely potent narcotic drug that can be administered as a transdermal patch, injected, or taken in pill or liquid form. It is marketed under brand names like Duragesic or Actiq, and these medicinal products contain extremely small amounts or significantly diluted forms of the drug.

Fentanyl’s mechanism of action is believed to primarily involve its ability to act as an opioid agonist, which means that the drug readily attaches to neurons in the central nervous system that are specialized for neurotransmitters like enkephalins and endorphins. These substances are often referred to as endogenous opiates because they have a similar chemical structure to opiate drugs. Because the neurons in the brain that are specialized for these endogenous opiates substances are ready-made for synthetic drugs like fentanyl, these drugs are very efficient at controlling pain, reducing stress, increasing sedation, and lessening anxiety.

deadly overdose on fentanyl

They are considered to be central nervous system depressant substances that slow down the actions of the neurons in the brain and spinal cord. Because the brain is the control center for nearly every important bodily function, slowing the functioning of the brain also results in slowing the actions of other organs, such as the heart, lungs, kidneys, etc., as well as reducing the ability to engage in voluntary actions, such as walking, talking, and even thinking.

The majority of drugs classified as opiate drugs or narcotic medications are classified as Schedule II controlled substances by the Drug Enforcement Administration (DEA), and fentanyl is a Schedule II controlled substance. Despite their medical uses, these drugs have a high probability for abuse and are likely to produce physical dependence in people who take them on a regular basis for more than a few weeks. The addictive properties of these drugs are due to their major mechanism of action as well as their ability to affect the actions of other neurotransmitters in the brain like dopamine.

Lethal vs. Medicinal Doses of Fentanyl

 

Before discussing the potential lethal doses associated with fentanyl, it may be useful to establish some perspective for those not familiar with the metric system. There are approximately 28.35 grams to an ounce. One milligram (1 mg) is equal to 1/1000 of a gram. One microgram is equal to 1/1000 of one milligram.

The medicinal doses associated with some of the more well-known narcotic medications, such as morphine, hydrocodone (the opiate drug in medications like Vicodin), and oxycodone (the opiate substance in medications like OxyContin) are often given in milligrams. Medicinal doses associated with fentanyl are often given in micrograms.

This illustrates the potency of opiate drugs in general and the increased potency associated with fentanyl compared to these other very potent narcotic medications.

fentanyl dependency problem

In most cases, lethal doses of any drug will vary depending on who is taking the drug. The lethal dose for a small child or a 100-pound woman will be significantly smaller than the lethal dose for a 300-pound man.

In addition, individuals who have established significant tolerance to a substance will require significantly higher amounts of the drug in order to experience an overdose or lethal effects compared to individuals who have not established tolerance for the drug.

In many cases, the mode of administration may play a role in how much of the drug is actually delivered to the individual’s system. For instance, taking a drug orally typically results in less of the drug entering a person’s system than snorting or injecting it. Moreover, snorting or injecting opiate drugs results in their actions being experienced far more quickly than taking them orally.

Nonetheless, according to the book Opiate Receptors and Antagonists: From Bench to Clinic;

The following amounts are generally considered to be lethal doses for these opiate drugs for an average person who has not developed tolerance:

  • Morphine doses of over 200 mg are considered to be lethal. Individuals with hypersensitivity to opiate drugs may experience lethal effects from significantly lower amounts, and individuals with tolerance may need extremely high amounts of morphine before they experience lethal overdose effects.
  • The lethal dose for heroin is generally reported as being between 75 and 375 mg.
  • The lethal dose for hydrocodone is generally stated to be around 90 mg. However, taking hydrocodone with acetaminophen (e.g., as in Vicodin and other medications) can result in lethal effects occurring at lower doses.
  • A single dose of 40 mg or more of oxycodone may produce lethal effects in some individuals. Individuals who take controlled-release forms of oxycodone and take more than 80 mg per day may experience overdose effects if they have not developed significant tolerance.
  • The lethal dose for fentanyl is generally stated to be 2 milligrams. Again, this lethal dose considers that the individual has not developed significant tolerance; however, even in individuals with significant tolerance, the lethal dose of fentanyl is extremely small compared to the potential lethal doses of many other opiate drugs.

Based on the above figures, one can calculate that the lethal dose for fentanyl is approximately 100 times less than the lethal dose for morphine. In addition, when individuals mix drugs, such as using fentanyl in conjunction with heroin, the potential amount of a fatal dose of fentanyl is drastically reduced to the point of being so small that normal individuals might not be able to measure it.
 

Call now, be in treatment within 24 hours. Call Now (662) 638-0015

Symptoms of Fentanyl Overdose

 

The signs and symptoms that occur in individuals who have overdosed on fentanyl can consist of:

  • Extreme drowsiness, lethargy, lightheadedness, or dizziness
  • Marked difficulty with balance, difficulty with walking, and decreased motor coordination
  • Complaints of nausea and vomiting
  • Significant mental status changes that often include slurred speech, decreased speed of thought (that can be observed by extremely slow rates of speech), confusion, irrational actions, and/or aggressiveness
  • Pinpoint eye pupils and/or bluish or purplish lips, hands, feet, fingernails, and/or toenails
  • Noticeably slowed or shallow breathing (In some cases, people may stop breathing or produce gurgling noises.)
  • A marked reduction in blood pressure and heart rate
  • Becoming unconscious or comatose

 

The lethal effects that occur as a result of fentanyl overdose are most often due to significant respiratory suppression or the complete halting of breathing as a result of the central nervous system depressant effects of the drug.

 

What to Do if Someone Has Overdosed on Fentanyl

 

If one suspects that someone is overdosed on fentanyl, there are several actions that should be taken:

  • Contact medical emergency services (call 911) immediately.
  • Do not attempt to perform CPR or administer any medications unless you are trained to do so.
  • If the person is still breathing, roll them on their side so they will not choke if they vomit.
  • Trained individuals can place the person in the standard recovery position and ensure that the person’s airways are free of obstructions.
  • Do not administer any fluids. Just stay with the person and make sure they are breathing until help arrives.
  • Individuals trained to administer naloxone can save the person’s life if the drug is available. Naloxone (brand name: Narcan) is an opioid antagonist medication that immediately attaches to the opioid receptors in the brain when administered, removes any opioid drugs that are attached to those receptor sites, and initiates an immediate withdrawal response. If naloxone can be administered quickly enough, a potentially fatal situation can be avoided. Some communities are offering training in administration of the drug.

 

It’s Never Too Late to Get Help